Amoxicillin related erythema multiforme
I recently saw a 5 year-old boy who presented with a history of a skin eruption (occurring within the past year) consistent with erythema multiforme minor, temporally associated with administration of amoxicillin for treatment of ear infection. Primary care physician would like patient evaluated to determine whether patient can receive penicillin. My question is whether patients with a past history of adverse reaction limited to erythema multiforme, temporally associated with medication administration, can undergo a graded challenge to the medication in question (amoxicillin in the above described scenario). If so, what would be the recommended starting dose, and dosing intervals?
As you are aware, Erythema Multiforme is thought to represent a cell mediated process rather than an IgE mediated. Therefore, intradermal testing is not warranted. The Joint Task Force on Practice Parameters on Drug Allergy1 addresses this as stated below and should be read in more detail.
“Summary Statement 34: Erythema multiforme minor is a cell-mediated hypersensitivity reaction associated with viruses, other infectious agents, and drugs. It manifests as pleomorphic cutaneous eruptions, with target lesions being most characteristic. (C) Summary Statement 35: There is no consensus on the distinction between erythema multiforme major and Stevens-Johnson syndrome. These disorders involve mucosal surfaces as well as the skin. (D)”
“Summary Statement 91: Amoxicillin and ampicillin are associated with the development of a delayed maculopapular rash in approximately 5% to 10% of patients. (C) These reactions are not related to IgE-mediated allergy, and they are postulated in many cases to require the presence of a concurrent viral infection or another underlying illness. (D)”
1) Joint Task Force on Practice Parameters, American Academy of Allergy, Asthma and Immunology, American College of Allergy, Asthma and Immunology, Joint Council of Allergy, Asthma and Immunology. Drug allergy: an updated practice parameter. Ann Allergy Asthma Immunol 2010; 105:259.
Though not standardized, there are several papers addressing patch test for Amoxicillin/Penicillin. In a Portuguese study2, amoxicillin 10% in petrolatum, ampicillin 10% in petrolatum and penicillin G potassium 10% in petrolatum were used and were positive, supporting the diagnosis of Amoxicillin induced Erythema Multiforme.
2) Ana Rita Travassos; David Pacheco; Joana Antunes; Raquel Silva; Luís Soares Almeida; Paulo Filipe. The importance of patch tests in the differential diagnosis of adverse drug reactions. Anais Brasileiros de Dermatologia. 2011;86 (4) supl.1
Proceeding with a drug challenge carries the risk of triggering Erythema Multiforme, SJS or Toxic Epidermal Necrolysis. If the patch testing is negative, and you feel EM was indeed infection induced, I recommend you proceed with caution and that the family be informed and understand the potential risk.
Jeffrey Demain, MD, FAAAAI